Iowa, 2018

Hail and Damaging Winds in Iowa, August 5, 2018

August 5, 2018 · NWS DVN · 4 events in 3 counties and zones

A complex of showers and thunderstorms moved across northeast Iowa ahead of a warm front on the evening of August 5th. Strong winds were reported with damage to trees in Independence, Monticello, and Dubuque.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A complex of showers and thunderstorms moved across northeast Iowa ahead of a warm front on the evening of August 5th. Strong winds were reported with damage to trees in Independence, Monticello, and Dubuque. Rain continued to fall along the Highway 20 corridor through the evening with rainfall totals of 2 to 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 5, 1:55 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 5, 1:55 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
255 PM CDT Sun Aug 5 2018

.SYNOPSIS...
Issued at 225 PM CDT Sun Aug 5 2018

At 2 PM CDT, a stream of moisture with convection extended along
and south of a slow moving cold front from Colorado into Northwestern
Illinois. Typical of a late summer southwest monsoon regime. This
is textbook situation for areas of convection with some severe but
more possibly beneficial and locally heavy rainfall the next 24
plus hours with precipital waters at or over 1.75 inches ahead of
this slow moving boundary.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 225 PM CDT Sun Aug 5 2018

Short Term Forecast Confidence Assessment...poor to very poor or
below to well below average. This is a situation that is handled
poorly by all solutions as evidenced by past 18 plus hours.

Low Confidence Reasoning...New convection in NW Iowa just
starting will likely impact northern areas this evening along and
north of I-80. Locally heavy rains with some gusty winds of 40 to
70 mph suggested. Clouds and convection likely underdone with
impacts of lowering highs tomorrow with south displacement of
heavier rainfall possible.to south of I-80 a concern. Areas of 2
plus inches possible and with training of storms may approach 3
plus inches for evening shift to monitor.

Tonight...raised pops and pushed a bit further south with risk mid
to late evening still underdone. Expect vigorous convection to arrive
in the northwest between 7 and 10 PM tonight with some bowing segments
possibly by late evening of near severe to severe winds to or even
above 70 mph. Main concern appears 1 to 2 plus inch rain amounts, especially
along and north of highway with a decent risk along and even south
of I-80 corridor a possibility. Lows in north with heavier rains may
be at least a few degrees cooler with decent cool pools or mid to upper
60s suggested. Minor hydrologic issues are suggested until get to near
3 inch rain totals or sustained rainfall totals over 2 inches in an
hour or less.

Monday...poor confidence in highs with lots of clouds and likely areas
of showers and storms with continuing risk of locally heavy rains across
central and north sections and possibly into south with decent stratifying
precipitation. Areas of 1 to 2 inches continue to seem possible with
some training of storms still a concern. Highs in central and north
easily could be 3 to 5 degrees too high for later shifts to monitor.
Minor hydrologic issues are suggested.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 225 PM CDT Sun Aug 5 2018

Monday night: Cold front will continue pushing southeast across the
cwa accompanied by scattered to numerous thunderstorms (pops 50-60
percent). Some of these storms may be strong to severe ahead of the
front with decent shear/SBCAPE.

Tuesday through Sunday: Northwest flow looks to keep much of the cwa
dry during this time frame. Little or no rain is expected, at least
nothing significant that I can tell. Temperatures will be normal to
a bit above normal, with highs in the 80s and lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1235 PM CDT Sun Aug 5 2018

Generally VFR conditions with fair skies south and VFR partly to
mostly cloudy skies north. Some risk for showers and storms north
of I-80 which is handled as VCTS at DBQ ands CID terminals. Later
shifts may need to add precipiation late in the forecast period
as a slow moving cool front approaches. Winds will be southerly at
5 to 15+ mph except with any convection.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...16
SHORT TERM...16
LONG TERM...Haase
AVIATION...16
Hazardous weather outlook, Aug 5, 1:35 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
235 PM CDT Sun Aug 5 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
235 PM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few severe thunderstorms are possible this evening and
overnight, mainly north of Highway 30 in Iowa and Illinois. The
main risks will be damaging wind and large hail. Locally very
heavy rainfall is also possible, especially along Highway 20.

Heat index values in the mid to upper 90s are expected this
afternoon into early this evening, especially south of Interstate 80.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Severe thunderstorms are possible Monday and Monday night as a
cold front pushes across the outlook area. The main risks will be
damaging wind and large hail.

Heat index values in the mid 90s can be expected Monday afternoon
south of Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through Monday.

Haase

In the hours before

Special weather statement, Aug 5, 3:45 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
445 PM CDT SUN AUG 5 2018

IAC011-019-055-052230-
Buchanan-Benton-Delaware-
445 PM CDT SUN AUG 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...NORTHERN
BENTON AND NORTHWESTERN DELAWARE COUNTIES UNTIL 530 PM CDT...

At 443 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fairbank to 6 miles west of La Porte
City. Movement was east at 35 mph.

Winds up to 45 mph and half inch hail are possible with these storms
as they pass by.

This includes Interstate 380 between mile markers 42 and 55.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4230 9176 4230 9183 4222 9183 4224 9230
      4230 9230 4230 9206 4264 9208 4264 9151
TIME...MOT...LOC 2143Z 261DEG 30KT 4257 9209 4232 9232

12
Special weather statement, Aug 5, 3:59 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
459 PM CDT SUN AUG 5 2018

IAC019-055-052245-
Buchanan-Delaware-
459 PM CDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT BUCHANAN AND DELAWARE COUNTIES
UNTIL 545 PM CDT...

At 458 PM CDT, a strong thunderstorm was located over Independence,
moving east at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Independence, Manchester, Dyersville, Jesup, Fairbank, Edgewood,
Winthrop, Hazleton, Earlville, Hopkinton, Quasqueton, Lamont, Delhi,
Colesburg, Ryan, Brandon, Rowley, Greeley, Aurora and Dundee.

This includes Interstate 380 between mile markers 49 and 55.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4230 9114 4230 9206 4264 9208 4265 9114
TIME...MOT...LOC 2158Z 266DEG 49KT 4246 9193

12

The radar

The Quad Cities radar (KDVN), 144 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
August 5, 4:10 PM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
70 kt (81 mph) estimated gust
Reported by
State Official
Coordinates
42.470, -91.890

A State Official reported a downed tree in Independence.

Thunderstorm Wind, Jones

When
August 5, 5:00 PM CST
Where
Jones County, 0.86 mi NE of Monticello
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.240, -91.190

Broadcast Media reported that a large tree branch was snapped. The time of the event was estimated using radar.

Hail, Dubuque

When
August 5, 5:05 PM CST
Where
Dubuque County, 0.86 mi SW of Farley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.440, -91.010

The trained spotter reported thunderstorm wind gusts up to 45 MPH with the hail.

Thunderstorm Wind, Dubuque

When
August 5, 5:23 PM CST
Where
Dubuque County, 0.51 mi E of Center Grove
Measured
70 kt (81 mph) estimated gust
Reported by
State Official
Coordinates
42.500, -90.690

A State Official reported that at least two trees were uprooted in the city of Dubuque.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781096, 781097, 781047, 781098.